Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Topeka, KS

April 23, 2008Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2008, 2:52 PM CDT for Coffey County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 2:52 PM CDT (19:52 UTC)
Expired
Apr 23, 2008, 3:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Coffey County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:55 PM CDTHAIL 0.75Gridley, KS
Apr 23, 2:55 PM CDTHAIL 17 N Gridley, KS
Apr 23, 3:03 PM CDTHAIL 17 N Gridley, KS
Apr 23, 3:05 PM CDTHAIL 1.257 N Gridley, KS
Apr 23, 3:11 PM CDTHAIL 0.881 Sw Burlington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 231952
SVRTOP
KSC031-232030-
/O.NEW.KTOP.SV.W.0034.080423T1952Z-080423T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF GRIDLEY...OR 24 MILES SOUTHEAST OF EMPORIA...MOVING
  NORTHEAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...
  JOHN REDMOND RESERVOIR...
  NEW STRAWN...
  BETO JUNCTION...

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595
TIME...MOT...LOC 1952Z 218DEG 19KT 3816 9585

$$

HARDING
2 follow-up statements
000 
WWUS53 KTOP 232009
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT WED APR 23 2008

KSC031-232030-
/O.CON.KTOP.SV.W.0034.000000T0000Z-080423T2030Z/
COFFEY-
307 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR COFFEY COUNTY...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JOHN REDMOND RESERVOIR...OR 24 MILES SOUTHEAST OF
EMPORIA...MOVING NORTHEAST AT 26 MPH.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN AND BETO JUNCTION.

AT 305 PM CDT...TRAINED SPOTTERS REPORTED HAIL UP TO HALF DOLLAR 
SIZE 7 MILES NORTH OF GRIDLEY.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595
TIME...MOT...LOC 2007Z 206DEG 22KT 3824 9580

$$

HARDING
000 
WWUS53 KTOP 232026
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED APR 23 2008

KSC031-232037-
/O.EXP.KTOP.SV.W.0034.000000T0000Z-080423T2030Z/
COFFEY-
327 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY WILL EXPIRE AT
330 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595
TIME...MOT...LOC 2027Z 206DEG 22KT 3835 9573

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 AM CDT, 11 hours 31 minutes earlier.

Area forecast discussion, Apr 23, 3:21 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT WED APR 23 2008

.DISCUSSION...

SOUTHEAST SIDE OF SURFACE HIGH PRESSURE HAS SLID INTO NE KS
OVERNIGHT. WHERE SKIES HAVE CLEARED...TEMPS HAVE FALLEN INTO THE
LOWER 50S. LOW CLOUDS ALREADY BEGINNING TO RETURN IN
SOUTHWESTERLY FLOW ALOFT AND WAA REGIME DEVELOPING OVER THE STATE
ATTM.

WARM FRONT BECOMES QUITE DIFFICULT TO DEFINE AS IT RETREATS ACROSS
THE STATE TODAY. IMPULSE CURRENTLY OVER THE TX PANHANDLE WILL
CONTINUE TO LIFT NE AND INSTIGATE SHOWERS AND THUNDERSTORMS AS IT
DOES SO. HAVE INCREASED MORNING POPS ACROSS THE SW...PROGRESSING
HIGHER POPS ACROSS THE CWA THROUGH THE DAY. GOOD INSTABILITY
RUNNING OVER 1000 J/KG BY MID DAY WITH LITTLE TO NO CIN EASILY
OVERCOME BY SHORTWAVE. SHEAR IS NOT VERY STRONG BUT GOOD
INSTABILITY COULD MAKE SMALL HAIL POSSIBLE THIS AFTERNOON.

FOR TONIGHT...NAM IS MORE AMPLIFIED BOTH WITH WAVELENGTH OF THE
NEXT SHORTWAVE AS WELL AS WITH THE AVAILABLE MOISTURE FOR THE
SYSTEM. COULD BE SOME FEEDBACK ISSUES...BUT WITH PW ANALYSIS
SHOWING 150 PERCENT OF NORMAL CURRENTLY IN OKLAHOMA BELIEVE GOOD
MOISTURE WILL BE AVAILABLE. HAVE GONE WITH HPC GUIDANCE AND COULD
GET AN INCH OF RAIN OR SO IN FAR EASTERN COUNTIES. CURRENT FFG IS
1.4 INCHES OR MORE...AND LACK HIGH CONFIDENCE FOR NECESSITY OF A
WATCH. NOTED THAT LOCALLY HEAVY RAINFALL IS POSSIBLE AND FAR
EASTERN COUNTIES WILL NEED TO BE MONITORED FOR TRAINING OF STORMS
AND FLOODING POTENTIAL. BRUNT OF PRECIP PROGGED TO FALL IN THE
0Z-9Z TIMEFRAME AS WAVE TRAVERSES EASTERN KS THROUGH THAT TIME.

THE BREAK BETWEEN SYSTEMS IS BRIEF ON THURSDAY WITH MODELS AGAIN
GENERATING QPF ACROSS THE AREA THROUGH THE DAY. THINK WE WILL SEE
A REPRIEVE IN SUBSIDENCE BEHIND THE FIRST SYSTEM IN THE
MORNING...BUT MAY HAVE RECOVERED WITH ENOUGH INCREASED INSTABILITY
AND SUNSHINE TO RETURN STORM THREAT BY AFTERNOON. DIDNT GET TOO
FANCY WITH THE GRIDS AND LEFT A SLT CHANCE TO CHANCE IN ALL DAY.
STRONG SOUTHERLY FLOW WILL BRING TEMPS INTO THE MID TO UPPER 70S.

FRONT WITH MAIN TROF SURGES INTO THE STATE EARLY ON FRIDAY...BRINGING
ANOTHER CHANCE FOR STORMS AND FALLING TEMPS THROUGH THE DAY ON
CURRENT TRACK. BETTER SHEAR COULD BRING SLIGHT INCREASE IN RISK
FOR STRONG STORMS AS THE FRONT COMES THROUGH. WITH EARLY PASSAGE
LOOKS LIKE MOST CONVECTION WOULD BE ELEVATED WITH HAIL AND WIND
MAIN CONCERN.

SATURDAY STARTS OUT COOLER...UNDER HIGH PRESSURE BEHIND DEPARTING
WAVE...WITH HIGHS SLOWLY WARMING THROUGH THE DAY TO NEAR NORMAL
AROUND 70. MADE NO CHANGES BEYOND SATURDAY.

&&

.AVIATION...

MOISTURE RETURN UNDERWAY EARLY THIS MORNING WITH BORDERLINE MVFR
STRATUS MOVE NORTH INTO EAST CENTRAL KANSAS. THIS MAY AFFECT THE
TERMINALS EARLY THIS MORNING...AND CONTINUED MOISTURE FLUX WILL KEEP
SOME CONCERN FOR SIMILAR RESTRICTIONS FOR AT LEAST THE MORNING
HOURS. CONVECTIVE CHANCES ALSO INCREASE...WITH AT LEAST SCATTERED
PRECIP POSSIBLE BY EARLY AFTERNOON. BETTER CHANCES ARE LIKELY TO
OCCUR OVERNIGHT AS UPPER WAVE ENCOUNTERS DEEPENING MOISTURE...BUT
HARD TO PICK ANY PARTICULAR TIME FOR LOWER THAN MVFR CONDITIONS AT THIS
TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

67/65
Hazardous weather outlook, Apr 23, 10:08 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1008 AM CDT WED APR 23 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-241100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1008 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE FROM SOUTHWEST TO
NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE
WEST OF HIGHWAY 99 LATE THIS MORNING AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...WITH ANOTHER
ROUND POSSIBLE EARLY FRIDAY AS A COLD FRONT SURGES SOUTHEAST
ACROSS THE AREA. THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE
AND STRENGTH OF THUNDERSTORMS. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS MORNING AND THIS
AFTERNOON WEST OF HIGHWAY 99.

STARK

In the hours before

Special weather statement, Apr 23, 9:18 AM CDT, 5 hours 34 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CDT WED APR 23 2008

KSZ054-231445-
LYON-
918 AM CDT WED APR 23 2008

THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE OLPE AND AMERICUS. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 129 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:23 AM CDT, 4 hours 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 AM CDT WED APR 23 2008

KSZ037-231615-
MORRIS-
1023 AM CDT WED APR 23 2008

THROUGH 1115 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BURDICK AND WILSEY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:48 AM CDT, 4 hours 4 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 AM CDT WED APR 23 2008

KSZ054-231615-
LYON-
1048 AM CDT WED APR 23 2008

THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 14
MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 144 COULD ALSO
BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 11:14 AM CDT, 3 hours 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT WED APR 23 2008

KSZ037-231715-
MORRIS-
1114 AM CDT WED APR 23 2008

THROUGH 1215 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 15 MPH ACROSS THE SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. LOCALLY VERY HEAVY
RAINFALL MAY FALL ACROSS SOUTHERN MORRIS COUNTY WHICH MAY PRODUCE
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 23, 2:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
207 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             4 SW NEOSHO RAPIDS      38.33N 96.04W
04/23/2008  E0.88 INCH       LYON               KS   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE.

&&

JL
Special weather statement, Apr 23, 2:44 PM CDT, 8 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT WED APR 23 2008

KSZ055-232000-
OSAGE-
244 PM CDT WED APR 23 2008

THROUGH 300 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. THE PUBLIC REPORTED
THIS CLUSTER OF STORMS WAS PRODUCING PENNY SIZE HAIL AND STRONG WINDS
IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BURLINGAME...SCRANTON...OVERBROOK AND CARBONDALE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 164 COULD ALSO BE
AFFECTED.

HARDING

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:08 PM CDTSevere Thunderstorm WarningTOPLyon67 min
Apr 23, 12:11 PM CDTFlash Flood WarningTOPLyon4 hr
Apr 23, 1:41 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Apr 23, 2:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee26 min
Apr 23, 3:37 PM CDTFlash Flood WatchTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.